COMMENT
EDITORIAL

Clostridium difficile colitis: wash your hands before stopping the proton pump inhibitor

David C Metz
American Journal of Gastroenterology 2008, 103 (9): 2314-6
18924259
Proton pump inhibitors (PPIs) have revolutionized the management of acid-related disorders. The potential adverse effects related to PPI use fall into four main categories: idiosyncratic reactions, drug-drug interactions, drug-induced reflex hypergastrinemia, and drug-induced hypochlorhydria. Clostridium difficile (C. difficile) colitis, an epidemic of major importance among hospitalized individuals, is potentially facilitated by the fourth mechanism in PPI users. This article interprets the results of the accompanying study by Aseeri et al. that demonstrated a positive association between PPI exposure and C. difficile colitis by examining the findings according to the Bradford Hill criteria. Instead of stopping PPIs when patients are admitted to hospital, I propose continuing the therapy at the lowest effective maintenance dose and adhering to careful barrier nursing and hand washing among patients.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
18924259
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"